Aa
A
A
A
Close
Neurology Community
45.1k Members
Avatar universal

Serotonin Syndrome/ Arnold Chiari Malformation Type I/ Generalized Dystonia

I had severe serotonin syndrome last August. My old doctor prescribed imitrex and pristiq together (there's an FDA Alert to not mix the two).  I had burning in my occipital lobe, right side of face, right shoulder, upper back, and burning down my right arm.  I also had muscle weakness, nausea, confusion, a delay in my speech, and hot flashes that traveled up and down my body. I called my old primary and they told me to wait off the side effects of the imitrex instead of going to the ER.  My head continued to burn for two months when another doctor finally pulled me off of the serotonin medication.  The burning is gone for the most part but I am left with what they are now calling generalized dystonia.  I also have a chiari malformation and a cousin who also has both disorders.  I'm currently on valium and artane for the muscles spasms.  The new doc said it may be dopamine responsive because of the serotonin syndrome; however, they have not given me a dopamine med because it can increase pressure on my brain and irritate my chiari/migraines.  I wish I was one of the lucky ones that the symptoms just went away after I stopped the meds but I'm afraid the medication may have also triggered a genetic predisposition.  I've seen numerous doctors and the lastest one was a movement disorder specialist who referred me to another (more experienced movement disorder specialist) in Houston, TX.  Any ideas that might be beneficial for me?
3 Responses
Avatar universal
I forgot to mention that I also have tremors in my left hand and my head does a slight nodding movement once in a while. My cousin with dystonia also has parkinsonian features as well.
620923 tn?1452919248
Hi...I am so sorry to hear u r dealing with something in addition to chiari as it can be more than enuff to deal with.....we do have a Chiari forum....http://www.medhelp.org/forums/Chiari-Malformation/show/257?camp=msc

I think u will find support and good info here on the forum.

"selma"
Avatar universal
The good news is that the Artane is working and the spasms have decreased significantly.  I can finally walk normal again.  (Although the disorder is extremely strange and I'm always on the look out to make sure it's not coming back.) I was also able to stop the Valium (which was horrible) and use a different muscle relaxer.  Interestingly enough, I have also found out that I am premenoposal (at a very young age), had a severe B-12 deficiency, and I also have sleep apnea.  It makes me feel like I never needed the Pristiq in the first place because there were medical reasons why I was tired all of the time and had anxiety.  I still can't believe that once I stopped seeing the old primary (who never ran any tests) that the new doctors found out that I have 5 disorders.  
Have an Answer?
Top Neurology Answerers
620923 tn?1452919248
Allentown, PA
5265383 tn?1483811956
ON
1756321 tn?1547098925
Queensland, Australia
1780921 tn?1499305393
Queen Creek, AZ
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out how beta-blocker eye drops show promising results for acute migraine relief.
In this special Missouri Medicine report, doctors examine advances in diagnosis and treatment of this devastating and costly neurodegenerative disease.
Here are 12 simple – and fun! – ways to boost your brainpower.
Discover some of the causes of dizziness and how to treat it.
Discover the common causes of headaches and how to treat headache pain.
Two of the largest studies on Alzheimer’s have yielded new clues about the disease